An HSI member named Kenneth writes: “Why is no one suggesting niacin for lowering Cholesterol? 500 mg of timed release Niacin has lowered my Cholesterol from 240 to 85 and has kept it there for years.”
That’s an excellent point, especially in the wake of yesterday’s e-Alert (“New Era” 11/25/08), that detailed a study in which a cholesterol-lowering statin drug (Crestor) was tested on subjects with – no kidding – low cholesterol levels.
But there are a couple of important factors everyone should be aware of before using niacin to manage cholesterol.
Give & take
My friend Carol was becoming frustrated with her doctor’s single-minded focus on statins.
A blood test showed that Carol’s LDL level was somewhat elevated. When her doctor said he wanted her to take a statin, Carol balked. She’d read e-Alert reports about the typical statin side effects: muscle pain, liver damage, memory loss, etc.
So they came to an agreement: Carol would step up her exercise regimen and (at her own suggestion) start taking a niacin supplement.
She and her doctor agreed on a daily 1,000 mg dose of niacin with one caveat: Her doctor also wanted to measure her liver enzymes.
This was a surprise to Carol. She was aware that liver enzymes require monitoring when statins are taken, but niacin is a B vitamin (B-3). Could a vitamin actually cause the same type of harm?
Handle with care
Everyone who takes a niacin supplement needs to be aware of this point: Therapeutic doses of the vitamin are considerably higher than the daily doses you might get in your diet.
Salmon, tuna, white meat chicken, and beef liver are all good sources of niacin. But if you ate a serving of each of those meats in a single day, your niacin intake might not even reach 50 mg.
Liver damage is rare with niacin supplement use, but at therapeutic doses it’s not a bad idea to keep an eye on liver enzyme levels, which your doctor can easily monitor with a blood test.
Niacin may also raise blood sugar levels, so diabetics and their doctors should take that into consideration.
HSI Panelist Allan Spreen, M.D. – who advocates therapeutic niacin use under the care of a physician – offers these niacin notes:
- Some people are sensitive to niacin, especially time-release forms, so dosage should be lowered or discontinued if nausea or vomiting occurs
- At high dosage, some experience a flush, which isn’t dangerous and can be avoided by taking the inositol hexanicotinate form of niacin
- A moderately high-fiber diet may make niacin more effective